Hail, Calloway
- When
- March 20, 4:18 PM CST
- Where
- Calloway County, 1 mi W of Murray
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.620, -88.338
Large clusters of strong thunderstorms moved southward across western Kentucky. A few storms produced hail up to the size of dimes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Large clusters of strong thunderstorms moved southward across western Kentucky. A few storms produced hail up to the size of dimes. The storms occurred south of a stationary front that was draped across southern Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 20, 2:20 PM CST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 320 PM CDT Mon Mar 20 2017 .SHORT TERM...(Tonight through Wednesday night) Issued at 320 PM CDT Mon Mar 20 2017 A narrow band of showers and thunderstorms continued to drift southeastward across southern Illinois, southeast Missouri, into western Kentucky as of mid afternoon. Models earlier in the day did not pick up on most of this activity. Perhaps they were focusing too much on the capping inversion of warm air aloft as we were this morning. Upon further inspection, however, its formation is not completely a surprise given the presence of low level moisture convergence ahead of a southward drifting frontal boundary and steep mid level lapse rates. Given the poor model performance, confidence in the near term forecast is not the greatest. However, we tend to think the potential for showers and thunderstorms will remain focused along and just ahead of the cold front as it sinks southward through the area tonight. The elevated nature of the storms relegates any severe threat to marginally severe hail through the remainder of the afternoon. Any severe potential should tend to wane early this evening with diminishing mixed-layer CAPE. Stronger mid level impulses are forecast to stream into the area along and north of the stalled out frontal boundary on Tuesday. This should result in better forcing for showers and thunderstorms of greater coverage--especially by afternoon and evening. SPC continues to highlight southern portions of southeast Missouri and western Kentucky in a marginal risk for severe weather on Tuesday, with a slight risk clipping locations south of Poplar Bluff. While elevated instability and effective bulk shear certainly suggest this potential, forecast models indicate the frontal boundary may remain just south of the area through the day. As a result, we anticipate that most of the storms should be elevated, with hail the greatest concern from any severe storms. The precipitation should taper off from the north Tuesday night as the cold front continues to shift well south of the area. A return to mainly dry weather is expected Wednesday into Wednesday night as high pressure translates southeastward from southern Canada across the Great Lakes into the Ohio Valley. As opposed to record or near record warmth this afternoon, highs by Wednesday are only forecast in the upper 40s to lower 50s. Highs on Tuesday should range through the 60s. .LONG TERM...(Thursday through Monday) Issued at 320 PM CDT Mon Mar 20 2017 We expect clouds with a warm frontal passage Thursday. The ECMWF and NAM are drier, with a little more moisture seen on the CMC and GFS models. Kept a slight chance of showers in mainly SEMO as weak energy moves through in the mid levels. Thursday night should be dry. May be a lingering shower or sprinkles in the evening. But PoPs too low to mention for now. Friday through Saturday, the model consensus is a H5 low will move east from nation's mid section, to over the Ozarks and MO from 12z Friday through 18z Saturday. Most of Friday should be rain free (exception area Ozarks region SEMO), with PoPs ramping up Friday night through Saturday as the system approaches. Showers and possibly isolated thunderstorms. PoPs will lower Saturday night through Sunday as the system starts to move to the northeast into the Ohio Valley region. For now, used a blend of the EC/GFS and their ensemble mean solutions for timing and movement of this system. Used a blend of EC/GFS and CONSraw (model blend) for temperatures for the entire 4 day extended period. && .AVIATION... Issued at 1255 PM CDT Mon Mar 20 2017 Primarily VFR conditions will prevail through at least midnight. The only exception would be beneath isolated to scattered shower activity, which should be short-lived. Introduced a vicinity thunder mention at both KCGI and KPAH to account for the narrow band of showers and thunderstorms which has developed along and just north of Route 13 in southern Illinois and is expected to drift southward into the afternoon. The shower and thunderstorm potential tonight into Tuesday morning is less certain, but cannot be discounted as a cold front drops south through the area. Left out any precipitation mention for now given the anticipated low coverage of activity. A deck of MVFR stratus should overspread the area as winds turn northerly behind the frontal passage overnight into Tuesday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...RJP LONG TERM...CN AVIATION...RJP
Hazardous Weather Outlook National Weather Service Paducah KY 130 PM CDT Mon Mar 20 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 130 PM CDT Mon Mar 20 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible this afternoon, primarily over portions of southern Illinois, southeast Missouri, and western Kentucky. The chance of thunderstorms expands to include the entire region tonight. Most of the storms should remain below severe levels with locally heavy rain, lightning, and small hail the primary concerns. However, a couple of stronger storms may be capable of producing marginally severe hail this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The chance of thunderstorms continues Tuesday into Tuesday night. The best chance of thunderstorms, including the chance of strong storms, comes Tuesday afternoon and evening, across far southeast Missouri and southwest Kentucky, where a Marginal Risk of severe storms exists. Damaging winds and large hail are the severe weather hazards that potentially may occur. Otherwise, heavy rain and lightning are general storm associated hazards expected. Thunderstorm chances Friday night into Saturday will bring heavy rain and lightning as the primary storm associated hazards. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the latest forecast and updates for any potential activations.
Special Weather Statement National Weather Service Paducah KY 134 PM CDT MON MAR 20 2017 ILZ084-085-088-089-201915- Jackson IL-Union IL-Williamson IL-Johnson IL- 134 PM CDT MON MAR 20 2017 ...SPECIAL WEATHER STATEMENT... At 131 PM CDT, Doppler radar was tracking a strong thunderstorm near Murphysboro, moving east southeast at 35 mph. Hail of up one half inch in diameter is possible with the storms. Most of the hail will remain small, closer to pea size as the activity continues across Jackson and Williamson counties through 230 pm, possibly reaching northern Union and Johnson counties. Locations impacted include... Carbondale, Marion, Herrin, Murphysboro, Carterville, De Soto, Crainville, Cambria, Energy, Goreville, Pittsburg, Cedar Lake Area, Makanda, Whiteash, Gorham and Spillertown. LAT...LON 3776 8880 3749 8904 3771 8956 3785 8943 TIME...MOT...LOC 1831Z 291DEG 29KT 3776 8929 CN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
204 PM CDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL MURPHYSBORO 37.77N 89.34W
03/20/2017 M0.75 INCH JACKSON IL PUBLIC
DIME SIZE HAIL REPORTED.
&&
SMITTYSpecial Weather Statement
National Weather Service Paducah KY
238 PM CDT MON MAR 20 2017
ILZ091-KYZ007-010-202030-
Hardin IL-Crittenden KY-Livingston KY-
238 PM CDT MON MAR 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDIN...
NORTHEASTERN LIVINGSTON AND CRITTENDEN COUNTIES UNTIL 330 PM CDT...
At 237 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rosiclare, or 13 miles west of Marion Kentucky, moving southeast at
30 mph.
Hail to dime size hail will be possible with this storm.
Locations impacted include...
Marion, Rosiclare, Salem, Joy, Elizabethtown and Carrsville.
LAT...LON 3740 8847 3740 8846 3748 8830 3734 8787
3717 8820
TIME...MOT...LOC 1937Z 306DEG 24KT 3740 8831
CNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
313 PM CDT MON MAR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL ROSICLARE 37.42N 88.35W
03/20/2017 M0.75 INCH HARDIN IL PUBLIC
LATE REPORT. DIME SIZE HAIL REPORTED BY PUBLIC
&&
SMITTYSpecial Weather Statement
National Weather Service Paducah KY
437 PM CDT MON MAR 20 2017
KYZ002-003-006-202200-
Carlisle KY-Graves KY-Hickman KY-
437 PM CDT MON MAR 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...SOUTH CENTRAL CARLISLE
AND WEST CENTRAL GRAVES COUNTIES UNTIL 500 PM CDT...
At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving southeast at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Clinton, Fulgham, Wingo, Arlington and Water Valley.
LAT...LON 3652 8885 3658 8891 3659 8894 3659 8899
3670 8914 3684 8899 3669 8870
TIME...MOT...LOC 2137Z 309DEG 33KT 3672 8899
CNThe Paducah radar (KPAH), 63 km away, was scanning. The volume nearest the first event began at 22:19 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684042.